Alert archive / Massachusetts / River Flood Warnings in 2018

River Flood Warning 40, NWS Boston/Norton, MA

November 22, 2018Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this river flood warning at Nov 22, 2018, 7:25 PM EST for Middlesex County, Massachusetts. It took effect at Nov 23, 2018, 1:00 AM EST. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Nov 22, 2018, 7:25 PM EST (00:25 UTC)
In effect from
Nov 23, 2018, 1:00 AM EST
Expired
Nov 23, 2018, 11:43 AM EST
In force
11 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
Minor

County Middlesex County, MA

The radar

The Boston radar (KBOX), 49 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sudbury River at Saxonville (SAXM3). The gauge peaked at 10.08 ft at Nov 21, 2018, 7:00 PM EST.

actionminormoderatemajor8101211/2211/2311/24
Action stage
8.5 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01098530, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

873 
WGUS41 KBOX 230025
FLWBOX


Bulletin...Immediate broadcast requested
Flood Warning
National Weather Service Boston/Norton MA
725 PM EST Thu Nov 22 2018



...The National Weather Service in Boston/Norton, MA has issued a 
Flood Warning for the following rivers in Massachusetts...

  Sudbury River At Saxonville affecting Middlesex County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...A Flood Statement providing the latest information 
in this flood event will be issued within the next 8 hours, or 
earlier if needed.

Safety Message...Do not allow children to play near swollen rivers, 
streams or culverts. Swiftly moving water can pose an imminent threat
to life.



&&

MAC017-240024-
/O.NEW.KBOX.FL.W.0040.181123T0600Z-000000T0000Z/
/SAXM3.1.ER.181123T0600Z.181126T0000Z.000000T0000Z.NO/
725 PM EST Thu Nov 22 2018

The National Weather Service in Boston/Norton, MA has issued a 

* Flood Warning for 
  The Sudbury River At Saxonville.
* from late tonight until further notice...or until the warning is 
  cancelled.
* At  6:15 PM Thursday the stage was 10.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...The river level should fall below flood stage tomorrow 
morning.
* Impact...At 11.0 feet...Flooding will affect portions of Shore and 
  Pelham Island Roads as well as River Road in wayland. Flooding will
  also begin to impact Route 20 at Route 27. Other low lying areas 
  along the river will experience flooding.

&&

LAT...LON 4227 7140 4230 7145 4248 7139 4245 7129


$$
2 follow-up statements
338 
WGUS81 KBOX 230711
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
211 AM EST Fri Nov 23 2018


...The Flood Warning continues for the following rivers in 
Massachusetts...
  Sudbury River At Saxonville affecting Middlesex County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...A Flood Statement providing the latest information 
in this flood event will be issued within the next 8 hours, or 
earlier if needed.

Safety Message...Do not allow children to play near swollen rivers, 
streams or culverts. Swiftly moving water can pose an imminent threat
to life.



&&

MAC017-240711-
/O.CON.KBOX.FL.W.0040.000000T0000Z-000000T0000Z/
/SAXM3.1.ER.181122T2330Z.181126T0000Z.000000T0000Z.NO/
211 AM EST Fri Nov 23 2018

The Flood Warning continues for
  The Sudbury River At Saxonville.
* until further notice...or until the warning is cancelled.
* At  1:15 AM Friday the stage was 10.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.5 feet by 
  Sunday evening. Additional rises may be possible thereafter.
* Impact...At 11.0 feet...Flooding will affect portions of Shore and 
  Pelham Island Roads as well as River Road in wayland. Flooding will
  also begin to impact Route 20 at Route 27. Other low lying areas 
  along the river will experience flooding.

&&

LAT...LON 4227 7140 4230 7145 4248 7139 4245 7129


$$
213 
WGUS41 KBOX 231643
FLWBOX


Bulletin...Immediate broadcast requested
Flood Warning
National Weather Service Boston/Norton MA
1143 AM EST Fri Nov 23 2018


...The National Weather Service in Boston/Norton, MA has cancelled a 
Flood Warning for the following rivers in Massachusetts...

  Sudbury River At Saxonville affecting Middlesex County
  
The Sudbury River at Saxonville has dropped below flood stage and
continues to fall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...A Flood Statement providing the latest information 
in this flood event will be issued within the next 8 hours, or 
earlier if needed.

Safety Message...Do not allow children to play near swollen rivers, 
streams or culverts. Swiftly moving water can pose an imminent threat
to life.



&&

MAC017-231713-
/O.CAN.KBOX.FL.W.0040.000000T0000Z-000000T0000Z/
/SAXM3.1.ER.181122T2330Z.181126T0000Z.000000T0000Z.NO/
1143 AM EST Fri Nov 23 2018

* At  8:15 AM Friday the stage was 10.0 feet.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall.  It will rise again after
  rainfall Saturday night into Sunday.
* Impact...At 10.0 feet...Flooding will affect low lying areas along 
  the river in Wayland, including a portion of Shore Road and Pelham 
  Island Road near Heards Pond.

&&

LAT...LON 4227 7140 4230 7145 4248 7139 4245 7129


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Nov 22, 7:03 PM EST, 22 minutes earlier.

Area forecast discussion, Nov 22, 7:03 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
703 PM EST Thu Nov 22 2018

.SYNOPSIS...
Arctic air and gusty winds will bring bitter cold wind chills
today. High pressure moving off the coast will allow
temperatures to moderate some on Friday and particularly on
Saturday. Dry and much milder weather should prevail most of the
day Saturday, but a fast moving low pressure system will bring
a soaking rain to the region Saturday night into Sunday morning.
The next low pressure system quickly follows and will bring
another soaking rainfall sometime Monday afternoon into Tuesday
morning, but there is the low risk for a bit of snow/ice across
the interior.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
7pm update...

Overall forecast is on track. Will adjust POPs a bit for the
outer arm of the CAPE as SHSN has been slow to develop and winds
retaining a bit stronger of a W component. Otherwise, no other
significant changes necessary.

Previous discussion follows...

As of 330 pm, the center of the arctic high pressure affecting our
area was centered over the northern to eastern Great Lakes Region.
This high pressure will move towards and into New England tonight.
The pressure gradient does relax some as the night wears on, so wind
gusts are expected to subside over the course of the evening for
most of our area. However, along the shoreline and Cape/Islands,
mixing near and over the comparatively warm ocean waters will allow
gusts 20-30 mph to linger into the overnight.

Also for the Cape and Nantucket, thus far the wind fetch has been
WNW hence snow showers and flurries have been occurring further
offshore. However the wind direction takes a more NNW direction
tonight, so expecting a slightly better wind fetch for ocean effect
snow showers. Continuing chance to low likely pops tonight on the
mid to outer Cape and into Nantucket for a trace to 2" of snowfall.

Away from the shoreline, lighter winds and clear skies expected to
result in good radiational cooling. Lows mainly in the single digits
are expected, with teens nearshore.  A few lows below zero are
possible, over interior, sheltered locales with an established snow
pack have the best chance.

Another round of record lows may be broken by daybreak Friday.
Hartford/Providence/Worcester have the best chance.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Moderating temperatures are expected on Friday. Surface high
pressure becomes centered S of our area, allowing for return flow as
the day wears on. Mid level ridge brings rising heights during the
day. Dry conditions forecast, with mostly sunny skies and winds
becoming W/SW. Could still have a few stratocumulus along the
Cape/Islands and some flurries early, but expect improving
conditions thru the day. Highs in the upper 20s to low 30s will
still be quite a bit below normal, however it will feel noticeably
warmer than today.

Friday night...

Dry conditions hold on for the night. High pressure moves further
offshore but mid level ridge axis still just west of southern New
England. Temps drop with good radiational cooling, but SW flow and
some increase in clouds as the night wears on should allow for a
more mild night. Low temps should bottom out in the teens in many
locations...but 20s in some urban centers and for portions of the
coast. If cloud cover is sufficient, may see temps rise a bit
towards daybreak.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights...

* Milder Sat with dry weather prevailing most of the afternoon

* Soaking Rain Sat night perhaps lingering into Sun am...low risk
  for a brief period of ice across the interior at the onset

* Another soaking rain sometime Monday afternoon into Tue morning
  but the low risk exists for some snow/ice across the interior

* Will need to monitor the potential for some more minor small
  stream/river flooding early next week

Overview and model preferences...
Negative NAO continues through much of the long term, leading
to an overall blocked pattern thanks to persistent ridge/vortex
couplet near Newfoundland. The already weak ridging across the
Northeast Sat will be further suppressed by this blocking
pattern downstream. With this setup, there is a perfect conduit
for two deepening waves to get caught up and deepen the longwave
trof across the northeast once again. The first remains
unphased and from the S stream, bringing Gulf of Mexico
moisture/warmth Sat night into Sun. The second, is the potential
phasing of a lobe of the Aleutian vortex and wave from the NW
Territories source region. In either cast, the low track favors
a warm and mostly wet solution even with most ensemble members,
however with typical track uncertainty and model biases the
latter will have to be watched as we approach. Update will be
baselined with a consensus blend of guidance, but with a bit
more weight on ensembles.

Details...

Sat...
Continued moderation through Sat as return flow develops and
ridge crest aloft. With H85 temps featuring positive anomalies
once again, highs should warm into the 40s with even a few low
50s possible by late in the day. Skies becoming cloudy as the
first wave approaches from the W-SW.

Sat night into Sun night...
S stream wave associated with an occlusion shifts E through the
evening, with multiple frontal waves developing along the
occlusion. One shifts well offshore, while another develops off
the LI coastline and shifts toward and potential over SE New
England. PWATs are a bit high, possibly exceeding 1.00 inches.
Moderate LLJ, 40-50kt supports decent low-mid lvl convergence
which will yield widespread rainfall ending early Sun. Will need
to watch some spots especially across N and NW MA, where
trapped cold air could be near or below freezing, yielding some
ice. This is likely to be very localized and short lived if it
occurs at all, as most soundings show the sfc layer warming
above freezing before precipitation onset. Dry weather follows
for the remainder of Sun and Sun night.

Mon and Tue...
Low pres near the great lakes occludes and along the occlusion
low pres will deepen near the Delmarva, shifting NNE late Mon
into Tue. Blocking suggests the W track is favored, which would
force the low, as it deepens across New England rather than
offshore. However, as mentioned above, a faster deepening or
further E track could introduce enough cold air for some change
to wintry precip across the far interior. Will continue to
favor the warmer solution however. Given good dynamics and
moisture content, an additional 1-2 inches cannot be ruled out,
which on top of the potential for +1.00 Sat night into Sun could
lead to further flooding of area streams and rivers which
continue to run high As previous shift noted, NAEFS/GEFS river
forecasts suggest this as a possibility.

Wed and Thu...
Blocked pattern likely forces the low pres to stall, if not
pinwheel back W from the Gulf of Maine. How this ultimately
develops is somewhat uncertain, as the location of an inverted
trof, or the track of the low pres itself could determine
whether S New England remains wet or dry.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...High Confidence.

Tonight...
Mainly VFR except occasional MVFR conditions with lowered CIGS
and SHSN across the outer Cape. NW winds gradually diminish
below 10 kt.

Friday...VFR. Light NW winds become SW by 21Z.

Friday Night...VFR.

KBOS Terminal... High confidence.

KBDL Terminal... High confidence.

Outlook /Saturday through Tuesday/...

Saturday: Mainly VFR. Breezy.

Saturday Night: Mainly MVFR, with local IFR possible. Breezy.
RA.

Sunday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA.

Sunday Night: Mainly VFR, with areas MVFR possible. Breezy.
Slight chance RA, chance FZRA.

Monday and Tuesday: Mainly MVFR, with local IFR possible. Windy
with gusts to 30 kt. Chance SN, slight chance RA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...High confidence.

Tonight...NW gales with gusts 35-40 kt slowly diminish tonight.
Vsbys may be reduced at times in snow showers across the waters east
of the Cape Cod Canal.

Friday...Winds/seas diminish with high pressure moving overhead.
Winds/seas subside below SCA thresholds by early afternoon.

Friday Night...Low risk for Small Craft Advisory winds with SW
winds increasing, gusts up to 25 kt. Seas locally approaching 5 ft.

Outlook /Saturday through Tuesday/...

Saturday: Winds less than 25 kt.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas. Rain.

Sunday and Sunday Night: Winds less than 25 kt. Rough seas up
to 9 ft. Slight chance of rain.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Rough seas up to 11 ft. Rain likely.

Monday Night and Tuesday: Low risk for gale force winds with
gusts up to 30 kt. Rough seas up to 13 ft. Slight chance of
rain.

&&

.CLIMATE...
An early season shot of arctic air resulted in some record lows
being broken early this morning. Those records have been updated
in the Climate details listed below. Additional records may be
broken today and tonight.

November 22nd
Location / Record Low / Record Minimum High

Boston..........9 (1879) / 24 (1880)
Hartford.......11 (2018) / 27 (1978)
Providence.....15 (2018) / 30 (2008)
Worcester.......7 (2018) / 24 (2008)

Thanksgiving
Location / Record Low / Record Minimum High

Boston.........11 (Nov 27, 1873) / 24 (Nov 28, 1901)
Hartford.......11 (Nov 22, 2018) / 27 (Nov 23, 1989)
Providence.....14 (Nov 23, 1972) / 30 (Nov 28, 1996)
Worcester.......7 (Nov 22, 2018) / 22 (Nov 23, 1989)

November 23rd
Location / Record Low

Boston.........11 (1880)
Hartford.......12 (1972)
Providence.....14 (1972)
Worcester.......9 (1989)

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 11 PM EST this evening for ANZ231>235-237-
     251.
     Gale Warning until 9 PM EST this evening for ANZ230.
     Small Craft Advisory until 4 AM EST Friday for ANZ236.
     Gale Warning until 1 AM EST Friday for ANZ250-254>256.

&&

SYNOPSIS...Doody/NMB
NEAR TERM...Doody/NMB
SHORT TERM...NMB
LONG TERM...Doody
AVIATION...Doody/NMB
MARINE...Doody/NMB
CLIMATE...
Hazardous weather outlook, Nov 22, 3:35 PM EST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
335 PM EST Thu Nov 22 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-232045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
335 PM EST Thu Nov 22 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential exists for two soaking rain events into early next
week. The first looks to occur Saturday night into Sunday morning
followed by another one Monday afternoon into Tuesday morning. If
this materializes...the potential exists for some minor river and
stream flooding across portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254>256-232045-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
335 PM EST Thu Nov 22 2018

...GALE WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential exists for two more rounds of gale force wind gusts.
The first is Saturday night into Sunday morning...followed by
another chance Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ231>235-237-251-232045-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
335 PM EST Thu Nov 22 2018

...GALE WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ236-232045-
Narragansett Bay-
335 PM EST Thu Nov 22 2018

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230-232045-
Boston Harbor-
335 PM EST Thu Nov 22 2018

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 7:04 PM ESTSmall Craft AdvisoryBOX18 hr
Nov 23, 3:16 PM ESTSmall Craft AdvisoryBOX13 hr

Nearby

River Flood Warnings in Massachusetts, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.